Hail, Choctaw
- When
- May 9, 11:15 AM CST
- Where
- Choctaw County, Messer
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.080, -95.480
Localized severe thunderstorms occurred over Choctaw County during the midday hours of the 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Localized severe thunderstorms occurred over Choctaw County during the midday hours of the 9th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 9:20 AM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 1020 AM CDT SAT MAY 9 2009 ...UPDATE... .DISCUSSION... FAST MOVING WAVE CURRENTLY NOTED IN WATER VAPOR IMAGERY PASSING THROUGH WESTERN NEBRASKA...WITH SOUTHERN EXTENT OF THIS FEATURE POSSIBLY ENHANCING THE MID LEVEL WARM ADVECTION PATTERN UNDERWAY SUPPORTING CONVECTIVE CLUSTER APPROACHING EASTERN OKLAHOMA. 12Z KOUN/KSGF SOUNDINGS SAMPLED A MOIST LAYER BETWEEN 800-600MB WITH PARCELS LIFTED IN THAT LAYER CAPABLE OF MEASURABLE CAPE WHICH IS LIKELY TO SUPPORT CONTINUED ISOLATED THUNDERSTORMS. UPDATE WILL ADJUST FOR HIGHER COVERAGE OF PRECIP FURTHER NORTH AND RAISE TEMPS ACROSS THE SOUTHEASTERN PORTIONS OF THE FORECAST AREA. && .PRELIMINARY POINT TEMPS/POPS... TUL 68 54 67 53 / 60 40 60 50 FSM 72 55 67 54 / 50 60 70 50 MLC 71 55 66 54 / 50 60 60 50 BVO 67 50 65 49 / 50 20 60 40 FYV 66 51 65 49 / 40 60 70 40 BYV 67 50 64 48 / 40 50 60 30 MKO 69 54 66 53 / 40 50 70 50 MIO 67 50 66 49 / 50 20 60 30 F10 69 54 66 53 / 40 50 60 50 HHW 77 57 68 56 / 50 60 60 50 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && SHORT TERM...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 530 AM CDT SAT MAY 9 2009 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 507 AM CDT SAT MAY 9 2009 ...POTENTIAL FOR STORMS FAR SOUTHEAST TONIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. TORNADO. RISK...NONE. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA. ONSET...AFTER MIDNIGHT. FLASH FLOOD. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA. ONSET...AFTER MIDNIGHT. HEAVY RAIN. RISK...LIMITED. AREA...FAR SOUTHEAST OKLAHOMA. ONSET...AFTER MIDNIGHT. DISCUSSION... ALTHOUGH SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST ARKANSAS...THOSE STORMS WILL LIKELY REMAIN BELOW SEVERE LIMITS. MORE SIGNIFICANT STORMS ARE FORECAST SOUTH OF THE RED RIVER NEAR A STALLED FRONTAL BOUNDARY. SOME OF THOSE STORMS MAY EXPAND ACROSS THE RED RIVER INTO EXTREME SOUTHEAST OKLAHOMA OVERNIGHT TONIGHT PUTTING PUSHMATAHA AND CHOCTAW COUNTIES AT RISK. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY...NO HAZARDS. EXTENDED DISCUSSION... OUR WET PATTERN WILL CONTINUE WELL INTO THE UPCOMING WEEK. THE FOCUS SUNDAY AND MONDAY WILL BE THE STALLED FRONT JUST SOUTH OF OUR AREA. A SHARP COLD FRONT MOVING THROUGH THE REGION WEDNESDAY OR WEDNESDAY NIGHT WILL ENHANCE SEVERE WEATHER POTENTIAL. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1059 AM CDT SAT MAY 9 2009
OKZ073>075-091645-
HASKELL OK-LATIMER OK-PITTSBURG OK-
1059 AM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHWESTERN HASKELL...PITTSBURG AND WESTERN LATIMER
AT 1059 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 11 MILES NORTHWEST OF MCALESTER TO 5 MILES
SOUTHWEST OF KIOWA...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THESE STORMS INCLUDE...STIGLER...LEWISVILLE...KINTA...
WHITEFIELD...WILBURTON...HIGGINS...DAMON...GOWEN...PANOLA...
MCALESTER...KIOWA...PITTSBURG...BLANCO...SAVANNA...HARTSHORNE...
HAILEYVILLE...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...BLOCKER...
FEATHERSTON...CROWDER AND QUINTON.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
LAT...LON 3513 9589 3528 9507 3474 9524 3468 9592
3468 9602
TIME...MOT...LOC 1559Z 258DEG 35KT 3506 9587 3469 9598SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1147 AM CDT SAT MAY 9 2009
OKZ049-053-075-076-091730-
CHOCTAW OK-LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
1147 AM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHWESTERN LE FLORE...NORTHEASTERN CHOCTAW...PUSHMATAHA AND
LATIMER
AT 1147 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PANOLA TO 4 MILES WEST OF NASHOBA TO 2 MILES
SOUTHWEST OF DARWIN...MOVING EAST AT 40 MPH.
A LARGE PORTION OF SOUTHWESTERN LE FLORE...NORTHEASTERN CHOCTAW...
PUSHMATAHA AND LATIMER COUNTIES WILL BE AFFECTED BY THESE STORMS
THROUGH 1230 PM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH.
LAT...LON 3417 9588 3417 9579 3436 9579 3460 9552
3504 9529 3500 9458 3450 9470 3450 9504
3425 9503 3424 9513 3412 9515 3400 9535
TIME...MOT...LOC 1647Z 282DEG 35KT 3493 9519 3446 9528
3423 9579SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1155 AM CDT SAT MAY 9 2009
OKZ053-091730-
CHOCTAW OK-
1155 AM CDT SAT MAY 9 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
CENTRAL CHOCTAW
AT 1155 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF SOPER...MOVING EAST AT 45 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...HUGO...SAWYER...UNGER...
SOPER...MESSER...KENT...FALLON...SPEER AND APPLE.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
45 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3402 9583 3416 9582 3416 9534 3415 9526
3398 9527
TIME...MOT...LOC 1655Z 264DEG 41KT 3408 9570The Western Arkansas radar (KSRX), 169 km away, was scanning. The volume nearest the first event began at 17:12 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169068, 169069.